Delaware, 2016

Damaging Wind in Delaware, June 21, 2016

June 21, 2016 · NWS PHI · 1 event in 1 county or zone

A cold frontal boundary moved south into the region during the morning hours of the 21st before stalling north of Delaware. This front served as a focal point for showers and thunderstorms to develop across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold frontal boundary moved south into the region during the morning hours of the 21st before stalling north of Delaware. This front served as a focal point for showers and thunderstorms to develop across the region. Some of the storms were severe, particularly in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 21, 2:59 PM EST, 1 minute earlier.

Area forecast discussion, Jun 21, 2:59 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Mount Holly NJ
359 PM EDT TUE JUN 21 2016

.SYNOPSIS...
A front across the region this evening will move to the east
overnight. An area of high pressure will prevail across the area
wednesday. Low pressure and another series of fronts will affect the
area late Wednesday night through Thursday night. High pressure will
return for Friday and persist through the weekend. A cold front will
approach from the west early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Showers and thunderstorms covered much of northeastern Maryland,
Delaware and southern New Jersey at mid afternoon. Some of the
thunderstorms were producing severe weather and the area remains
under a Severe Thunderstorm Watch until 900 pm. The convection
should continue to work its way off the coast during the balance of
the afternoon and early evening hours. As a result, we should be
able to remove some additional counties from the watch during the
next few hours.

Meanwhile, the sky remained mostly sunny over our northern counties
where dry air has taken hold in the developing west to northwest
flow.

A clear to partly cloudy sky is expected for tonight after the last
of the convection passes off the coast this evening. There may be
some patchy fog in areas that received rain today.

Minimum temperatures should be in the 50s in our far northern
counties and in the 60s elsewhere with a light wind.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
A mid level short wave trough is expected to pass over New York
State on Wednesday morning, reaching New England in the afternoon.
It may bring some clouds to our far northern counties, otherwise it
should have little impact on our region. Meanwhile, weak high
pressure will likely build into our forecast area from the west.

We are anticipating dry weather conditions for Wednesday with highs
mostly in the 80s. A west wind around 10 to 15 mph may gust to 20 or
25 mph at times.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Wed night thru Thu night...This looks to be the more active part of
the long term. Another low pressure system will emerge from the
plains stares and head across the Great Lakes. The low will then
move across PA/NY on Wed. The abundance of warm/humid air on the
south of the low and the associated fronts will produce another
round of showers/tstms beginning across the wen areas late wed night
and then spreading across the entire area Thu. Severe weather is a
strong possibility with the SPC Day 3 outlook now showing 1/2 the
area (Srn) in an outlook. The weather will end from w to e through
the night Thu. A briefing package has been already sent to highlight
this weather and the HWO will also have mention of it. Temperatures
this period mostly near normal.

Fri thru Sun...A mostly dry period with high pressure returning to
the area. If the system is a bit slower to clear, there may be some
lingering showers during the morning across the ern areas.
Temperatures will be a few degrees below normal Fri, rising to above
normal by Sun.

Sun night thru Tue...Plenty of uncertainty, but the ridge across
the area will be waning and a h5 trough will be progressing
towards the area. A cold front should cross the area early next
week. We stuck with the chc pops that were in there, since it
matches well with nearby offices. Temperatures will be above
normal with mid/upper 80s for highs Mon and Tue.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Mainly VFR conditions are expected through the TAF period at KILG,
KPHL, KPNE, KTTN, KABE and KRDG. The only exception may be some MVFR
visibility restriction around daybreak on Wednesday.

The showers and thunderstorms that were affecting KMIV and KACY at
mid afternoon should be off the coast by 2200Z. Mainly VFR
conditions are anticipated after that time, again with the potential
of some MVFR visibility restrictions late tonight and early on
Wednesday morning.

A west to northwest wind at 5 to 10 knots into this evening should
become light and variable for tonight. A west wind at 10 to 15 knots
is forecast to develop for Wednesday. The wind may gust to 20 or 25
knots at that time.

outlook...
Wed night thru thu night...Showers and Tstms may bring lower
 cigs/vsbys thru the period. Svr tstms possible from the Delaware
 valley and areas south.
Fri thru Sun...VFR conditions expected.

&&

.MARINE...
We have adjusted the Small Craft Advisory. We are no longer
anticipating wind gusts in excess of 25 knots except near
thunderstorms into this evening. However, the southwest to south
fetch may cause waves on our ocean waters to build near 5 feet for a
time. As a result, we have posted a Small Craft Advisory for seas.
It is in effect from our waters off Manasquan Inlet to Fenwick
Island until 900 am Wednesday.

outlook...
wed night thru thu night...Mostly sub-sca conditions. Some low end
 SCA seas across the srn waters Wed night and Thu. Tstms with
 local higher winds and seas expected.
Fri thru Sun...Mostly sub-sca conditions with fair weather.

RIP CURRENTS:

An eastern swell with an 8 to 10 second period will continue to
create a moderate risk for the development of dangerous rip currents
into this evening from Point Pleasant Beach, New Jersey down to
Fenwick Island, Delaware.

We are expecting to lose the easterly swell tonight and the
prevailing swell should be from the south on Wednesday. As a result,
we are anticipating a low risk at that time for the New Jersey shore
and the Delaware Beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory for hazardous seas until 9 AM EDT
     Wednesday for ANZ451>455.

&&

Synopsis...O'Hara
Near Term...Iovino
Short Term...Iovino
Long Term...O'Hara
Aviation...Iovino/O'Hara
Marine...Iovino/O'Hara
Hazardous weather outlook, Jun 21, 1:56 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
256 PM EDT TUE JUN 21 2016

NJZ001-007>010-012>015-PAZ054-055-061-062-105-221900-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-CARBON-MONROE-LEHIGH-NORTHAMPTON-UPPER BUCKS-
256 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

PAZ060-070-071-101>104-106-221900-
BERKS-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-LOWER BUCKS-
256 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY THAT MAY BE
ACCOMPANIED BY STRONG WIND GUSTS, HAIL, HEAVY DOWNPOURS AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>023-027-221900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-
256 PM EDT TUE JUN 21 2016

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY THAT MAY BE
ACCOMPANIED BY STRONG WIND GUSTS, HAIL, HEAVY DOWNPOURS AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ024>026-221900-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
256 PM EDT TUE JUN 21 2016

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS ALONG THE SOUTHERN AND CENTRAL NEW JERSEY SHORE AND AT
THE DELAWARE BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY THAT MAY BE
ACCOMPANIED BY STRONG WIND GUSTS, HAIL, HEAVY DOWNPOURS AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-451>455-221900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
256 PM EDT TUE JUN 21 2016

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY THAT MAY BE
ACCOMPANIED BY STRONG WIND GUSTS, HAIL AND DANGEROUS CLOUD TO
SURFACE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450-221900-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
256 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY THAT MAY BE
ACCOMPANIED BY STRONG WIND GUSTS, HAIL AND DANGEROUS CLOUD TO
SURFACE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Jun 21, 2:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             PORT NORRIS             39.25N  75.04W
06/21/2016  M0.25 INCH       CUMBERLAND         NJ   TRAINED SPOTTER

&&

EVENT NUMBER PHI1601268

STAFF
Local storm report, Jun 21, 2:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     VILLAS                  39.02N  74.94W
06/21/2016                   CAPE MAY           NJ   TRAINED SPOTTER

            HOUSE WITH WINDOWS BLOWN OUT. AND LARGE BRANCHES DOWN

&&

EVENT NUMBER PHI1601269

STAFF
Local storm report, Jun 21, 2:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
346 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     GREEN CREEK             39.05N  74.90W
06/21/2016                   CAPE MAY           NJ   TRAINED SPOTTER

            LARGE BRANCHES DOWN

&&

EVENT NUMBER PHI1601270

STAFF
Local storm report, Jun 21, 2:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
349 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     CAPE MAY POINT          38.94N  74.97W
06/21/2016  M61 MPH          CAPE MAY           NJ   PUBLIC

&&

EVENT NUMBER PHI1601271

STAFF
Local storm report, Jun 21, 2:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     BRANDYWINE              39.83N  75.53W
06/21/2016  M85 MPH          NEW CASTLE         DE   WEATHER FLOW

0335 PM     TSTM WND GST     CAPE MAY                38.94N  74.90W
06/21/2016  M80 MPH          CAPE MAY           NJ   WEATHER FLOW

0350 PM     TSTM WND GST     1 NE CAPE MAY HARBOR    38.96N  74.88W
06/21/2016  M68 MPH          CAPE MAY           NJ   PUBLIC

&&

EVENT NUMBER PHI1601272
EVENT NUMBER PHI1601273
EVENT NUMBER PHI1601274

STAFF
Local storm report, Jun 21, 2:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
359 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     EDGEBROOK               40.19N  74.65W
06/21/2016                   MERCER             NJ   NEWSPAPER

            LARGE TREES DOWNED. POWER LINES DOWNED.

0207 PM     HAIL             BETTERTON               39.37N  76.07W
06/21/2016  M1.75 INCH       KENT               MD   EMERGENCY MNGR

0256 PM     HAIL             PORT NORRIS             39.25N  75.04W
06/21/2016  M0.25 INCH       CUMBERLAND         NJ   TRAINED SPOTTER

0318 PM     HAIL             2 E BARNEGAT TWP        39.78N  74.31W
06/21/2016  M1.25 INCH       OCEAN              NJ   PUBLIC

            OBSERVED ON GARDEN STATE PARKWAY BETWEEN EXIT 67A AND
            67B

0330 PM     TSTM WND GST     BRANDYWINE              39.83N  75.53W
06/21/2016  M85 MPH          NEW CASTLE         DE   WEATHER FLOW

0335 PM     TSTM WND GST     CAPE MAY                38.94N  74.90W
06/21/2016  M80 MPH          CAPE MAY           NJ   WEATHER FLOW

0340 PM     TSTM WND DMG     VILLAS                  39.02N  74.94W
06/21/2016                   CAPE MAY           NJ   TRAINED SPOTTER

            HOUSE WITH WINDOWS BLOWN OUT. AND LARGE BRANCHES DOWN

0345 PM     TSTM WND DMG     GREEN CREEK             39.05N  74.90W
06/21/2016                   CAPE MAY           NJ   TRAINED SPOTTER

            LARGE BRANCHES DOWN

0345 PM     TSTM WND GST     CAPE MAY POINT          38.94N  74.97W
06/21/2016  M61 MPH          CAPE MAY           NJ   PUBLIC

0350 PM     TSTM WND GST     1 NE CAPE MAY HARBOR    38.96N  74.88W
06/21/2016  M68 MPH          CAPE MAY           NJ   PUBLIC

&&

EVENT NUMBER PHI1601265 PHI1601266 PHI1601268 PHI1601267 PHI1601272
PHI1601273 PHI1601269 PHI1601270 PHI1601271 PHI1601274

STAFF

The radar

The Dover AFB radar (KDOX), 16 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
June 21, 3:00 PM EST
Where
Sussex County, 0.88 mi NW of Georgetown
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.690, -75.390

Trees and power lines were taken down due to thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2016Every state in 2016This day in weather historyWarnings in Delaware, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632289.